Florida, 2022

Flood in Florida, August 25, 2022

August 25, 2022 · NWS MFL · 1 event in 1 county or zone

Deep atmospheric moisture and a easterly wind flow led to numerous heavy showers and thunderstorms over SW Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Deep atmospheric moisture and a easterly wind flow led to numerous heavy showers and thunderstorms over SW Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Aug 25, 2:32 PM EST, 28 minutes earlier.

Area forecast discussion, Aug 25, 2:32 PM EST, 28 minutes before
Area Forecast Discussion
National Weather Service Miami FL
332 PM EDT Thu Aug 25 2022

...New SHORT TERM, LONG TERM, MARINE...

.SHORT TERM...
(Rest of today through Friday)
Issued at 308 PM EDT Thu Aug 25 2022

Models remain in good agreement in showing an unsettled weather
pattern for the rest of the week as a frontal boundary remains
stretched across the SE CONUS, while deeper moisture continues to
advect into the area from the Caribbean.

HRR and globals show consensus for POPs in the 60-80 percent,
favoring the western half of SoFlo today, then becoming more
widespread on Friday as additional moisture arrives. PWATs remain
around or just over 2 inches on MFL and model soundings, which
depict good potential for heavy showers and localized flooding.
Lapse rates and overall dynamic parameters do not support severe
development, although having a strong to severe cell or two can not
be discarded. But overall dynamic forcing remains modest at best.

The weak to moderate synoptic flow may also favor training of cells,
which could affect a particular location for extended periods of
time, exacerbating the potential for flooding. Nighttime looks
quieter, but tonight into Friday morning could see an increase in
passing showers, especially over the Atlantic metro areas.

heavy downpours will be the main threat, strong thunderstorms with
gusty winds will be possible as well. Overnight conditions will be
relatively quiet, but with the potential for activity in the marine
zones to linger around.

Warm temperatures continue during the short term with overnight lows
remaining above normals. Afternoon highs will again hit the low 90s
across much SoFlo, along with heat index values in the 102 to 106,
warmest over interior areas.

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 308 PM EDT Thu Aug 25 2022

Light southeasterly to easterly flow continues through the entirety
of the long term forecast period. This pattern will continue to
favor shower/thunderstorm development along the east coast seabreeze
near the western suburbs of east coast metro areas. Convection will
drift westward through the afternoon hours and become more numerous
across the interior and western areas of South Florida. This type of
afternoon pattern will be possible each day throughout the period,
although there could be a bit of a deviation from the typical
diurnal pattern late weekend into early next week.

A stalled frontal boundary will finally progress southward near the
end of the weekend which will lead to elevated POPs for the weekend
into the beginning of next week. This is the time period where we
may see a break in the typical diurnal pattern with abundant
moisture in place, showers and storms could be possible during the
overnight and early morning hours as well - especially over the
local waters. By mid-week, high pressure attempts to build back in
mid-levels which could bring some drier air and lower chances of
showers/storms. This scenario is uncertain at the moment, but for
now keeping slightly lower POPs on Wednesday near climo for August
to account for this potential though being near the end of the
period, things can change.

Overall, the unsettled summer pattern continues with shower and
storms likely every day through the period. Daytime highs will be in
the low to mid 90s with heat index values nearing 100. Nighttime
lows will continue to struggle to break 80 degrees along the east
coast with cooler lows in the mid-70s elsewhere across South
Florida.

&&

.AVIATION...
(18Z TAFS)
Issued at 123 PM EDT Thu Aug 25 2022

Passing showers and VCTS for the Atlantic terminals through
around 00Z, while APF has better chances of MVFR/IR periods under
thunderstorms, for which a TEMPO remains in place. Winds remain
ESE around 10kt through 00Z, then becoming light and variable for
the nighttime hours.

&&

.MARINE...
Issued at 308 PM EDT Thu Aug 25 2022

Expect generally ESE winds around 10kt to continue for the next
several days. Periods of higher gusts are possible each afternoon.
Showers and thunderstorms are also expected over the coastal waters
each day through this weekend. Seas will be generally 2 feet or
less, so generally benign boating conditions are anticipated outside
of thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            80  92  80  92 /  10  60  20  70
West Kendall     77  93  77  92 /  10  60  30  70
Opa-Locka        80  93  80  92 /  10  60  20  70
Homestead        78  91  78  90 /  20  40  30  60
Fort Lauderdale  81  92  81  91 /  20  50  20  60
N Ft Lauderdale  81  91  81  91 /  20  60  20  60
Pembroke Pines   79  92  79  91 /  20  60  20  70
West Palm Beach  78  92  78  91 /  20  60  20  70
Boca Raton       79  93  80  93 /  20  50  20  60
Naples           77  91  78  91 /  60  80  40  80

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

SHORT TERM...AR
LONG TERM....Rizzuto
AVIATION...AR
Hazardous weather outlook, Aug 25, 2:23 PM EST, 37 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
323 PM EDT Thu Aug 25 2022

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
261930-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
323 PM EDT Thu Aug 25 2022

This Hazardous Weather Outlook is for Atlantic, Biscayne Bay, South
Florida, Gulf of Mexico and Lake Okeechobee.

.DAY ONE...This afternoon and tonight.

Thunderstorms: Thunderstorms: Scattered thunderstorms are possible
with the best chances over the interior and western sections of
southern Florida late this afternoon and evening. The primary
impacts will be heavy downpours, strong gusts, and frequent
lightning.

Flooding: Localized flooding and ponding of roadways cannot be ruled
out across the interior and along the Gulf coast.

Waterspouts: An isolated waterspout cannot be ruled out over the
Atlantic and Gulf waters.

Temperatures: Heat index values will be in the triple digits through
early this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Afternoon and evening thunderstorms will be most likely over
interior and western portions of South Florida through most of
the period. Thunderstorms will be more likely over the east coast
metro areas during the night and early morning. Locally gusty winds,
heavy rainfall, and frequent lightning will be most likely over
interior and western areas.

Increasing rain chances with heavy rainfall possible for the
remainder of the week into the weekend with increased tropical
moisture moving into the region. Localized flooding may be possible
due to multiple rounds of heavy rainfall.

Heat index values will continue to be in the triple digits through
at least the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Aug 25, 2:16 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Miami FL
316 PM EDT Thu Aug 25 2022

FLZ070-073-075-252000-
Inland Collier County FL-Mainland Monroe FL-Inland Miami-
Dade County FL-
316 PM EDT Thu Aug 25 2022

...A strong thunderstorm will impact portions of southeastern Collier
and north central Mainland Monroe Counties through 400 PM EDT...

At 316 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm capable of producing a funnel cloud over Big
Cypress National Preserve, or 19 miles northeast of Chokoloskee,
moving northwest at 15 mph.

HAZARD...Funnel clouds and winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Funnel clouds occasionally touch down and produce tornadoes
         or waterspouts. Gusty winds could knock down tree limbs and
         blow around unsecured objects.

Locations impacted include...
Big Cypress National Preserve, Dade-Collier Training Airport and Deep
Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.

&&

LAT...LON 2582 8085 2571 8109 2607 8139 2620 8126
      2624 8107
TIME...MOT...LOC 1916Z 142DEG 14KT 2596 8110

FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CWC
Special weather statement, Aug 25, 2:22 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Miami FL
322 PM EDT Thu Aug 25 2022

FLZ066-067-071-251945-
Inland Broward County FL-Hendry FL-Inland Palm Beach County FL-
322 PM EDT Thu Aug 25 2022

...A strong thunderstorm will impact portions of east central Hendry
and southwestern Palm Beach Counties through 345 PM EDT...

At 322 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Okeelanta, or 9 miles south of South Bay,
moving northwest at 5 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Belle Glade, South Bay, Okeelanta, Holey Land Wildlife Refuge, Belle
Glade Camp and Rotenberger Wildlife Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2655 8056 2630 8087 2655 8106 2674 8065
TIME...MOT...LOC 1922Z 137DEG 5KT 2654 8073

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CWC
Special weather statement, Aug 25, 2:45 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Miami FL
345 PM EDT Thu Aug 25 2022

FLZ066-067-252030-
Hendry FL-Inland Palm Beach County FL-
345 PM EDT Thu Aug 25 2022

...A strong thunderstorm will impact portions of northeastern Hendry
and west central Palm Beach Counties through 430 PM EDT...

At 345 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm 7 miles northwest of Rotenberger Wildlife
Refuge, or 14 miles south of Lake Harbor, moving northwest at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Devils Garden and Rotenberger Wildlife Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2648 8068 2632 8095 2657 8121 2675 8089
TIME...MOT...LOC 1945Z 137DEG 10KT 2649 8088

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CWC
Special weather statement, Aug 25, 2:48 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Miami FL
348 PM EDT Thu Aug 25 2022

FLZ069-070-252030-
Coastal Collier County FL-Inland Collier County FL-
348 PM EDT Thu Aug 25 2022

...A strong thunderstorm will impact portions of northwestern Collier
County through 430 PM EDT...

At 348 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm capable of producing a funnel cloud near
Vineyards, or near Golden Gate Estates, moving northwest at 10 mph.

HAZARD...Funnel clouds, winds in excess of 40 mph, and pea size
         hail.

SOURCE...Radar indicated.

IMPACT...Funnel clouds occasionally touch down and produce tornadoes
         or waterspouts. Gusty winds could knock down tree limbs and
         blow around unsecured objects.

Locations impacted include...
Golden Gate Estates, Orangetree, West Toll Gate On Alligator Alley,
Vineyards, Golden Gate, North Naples, Naples Park, Corkscrew Swamp
Sanctuary and Quail Creek Estate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.

&&

LAT...LON 2632 8185 2633 8183 2633 8182 2632 8182
      2632 8166 2642 8166 2642 8157 2623 8151
      2612 8170
TIME...MOT...LOC 1948Z 143DEG 8KT 2626 8167

FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CWC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Collier

When
August 25, 3:00 PM EST to 5:00 PM EST
Where
Collier County, 6.34 mi NNW of Golden Gate to 5.71 mi NNW of Golden Gate
Cause
Heavy Rain
Reported by
Social Media
Coordinates
26.260, -81.690

Reports received via social media of flooding of yards and swales in the NE portion of Golden Gate. Rainfall measurements of up to 4 inches were noted, most of it falling in about an hour.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054090.